9

I broke my elbow (radial head fracture, approximately 13 months ago). A year after the accident it still hurt during some activities (such as riding my bicycle), so I returned to the orthopedist.

The orthopedist gave me a cortisone shot and told me to make sure I ride my bicycle and report back in a month how my elbow feels. A month after the injection, my elbow is not in the same condition that it was in before the injury, but I no longer experience stabbing pain when I ride my bicycle (it feels numb and tired).

The orthopedist declared the cortisone shot a successful treatment and said that I should continue riding my bicycle and practicing yoga, and perhaps start lifting weights as well because improving my strength will help. He said that if it starts hurting again, to come in and get another shot. As long as I don't get the cortisone shots more than annually he doesn't see that there will be a problem.

I'm 35 years old, and hope to be active for a LONG time. An annual cortisone shot is still a lot of cortisone. What are the long term risks of repeated injections?

  • Do you know: was it intra-articular or peri-articular (the latter would have involved a few shots spread around the area). – anongoodnurse Jun 12 '15 at 18:24
  • @anongoodnurse just one shot – Zaralynda Jun 12 '15 at 22:20
  • To be clear, this is a cortisone shot, not any other corticosteroid? – HDE 226868 Dec 3 '15 at 21:56
3

I'll start off by highlighting a couple of more general studies:

  • Cole & Schumacher (2005): A general study of corticosteroids, this found that some corticosteroids may be free of side effects (specifically, intraarticular corticosteroids) for a series of short-term injections for a short amount of time (one injection every three months for two years). However, other corticosteroids can cause tissue atrophy, if used for long periods of time - even for periods as short as two years. That said, the authors believe that more general research is needed to draw definitive conclusions. A full pdf of the study is available here.
  • Raynauld et al. (2003): This is a study on general intraarticular steroids, as applied to osteoarthritis, which also found that there were no effects from the injections. Over two years, minimal side effects were noted. This used the same intervals as in Cole & Schumacher: One injection every three months for about two years.

These studies did not specifically address the cortisone shots you're concerned with; instead, they dealt with the more broader class of drugs called corticosteroids. I find the results of these studies interesting, because there are a lot of websites out there that say the exact opposite: That a range of side effects are possible if used long-term, and may very well occur. I highlighted these studies in part to show that more research may well be needed, and that different drugs may work better for different people.

The CDC has a list of potential side effects from the use of corticosteroids. The potential short-term side effects are too many to list, but I'll cover the long-term ones:

  • Growth problems in children
  • Brittle bones
  • Muscle weakness (see the tissue atrophy mentioned in Cole & Schumacher)
  • Diabetes
  • Eye issues

However - and this is an enormous "however" - this appears to be focused mainly on doses taken orally, and perhaps daily. In other words, side effects might change based on the method of intake, although this might be only a minor difference. Additionally, these are the effects of using corticosteroids on a much more frequent basis than you would be having them - and even then, these effects are only possibilities.

These studies are the closest approximations I can combine to address your specific case. It seems that three-month intervals are the longest period of time that has been studied in any depth. In other words, your regimen seems to be a rare one - and a safer one.

Every cortisone shot has the potential for side effects. But the combined effect of these multiple shots would most likely be have been diluted substantially. Studies with intervals of three months brought no side effects (and the risks given by the CDC appear to be due to repeated, short-term doses), and so it seems highly unlikely that your case will be any severer.

Your Answer

By clicking “Post Your Answer”, you agree to our terms of service, privacy policy and cookie policy

Not the answer you're looking for? Browse other questions tagged or ask your own question.